Alert archive / North Carolina / Flash Flood Warnings in 1996
Flash Flood Warning 34, NWS Wilmington, NC
NWS Wilmington, NC issued this flash flood warning at Oct 8, 1996, 7:09 AM EDT for New Hanover County, Pender County, North Carolina. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Oct 8, 1996, 7:09 AM EDT (11:09 UTC)
- Expired
- Oct 8, 1996, 10:15 AM EDT
- In force
- 3 hr
- Issued by
- NWS Wilmington, NC
- Area
- Whole counties
Counties New Hanover County, NC, Pender County, NC
The radar
The Wilmington radar (KLTX), 65 km from the middle of the area, began a volume at 10:57 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Newport, NC (KMHX), launched 00:00Z, 11.2 hours before the alert went out and 103 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 37 J/kg
- Mixed-layer CIN
- -20 J/kg
- Mixed-layer LCL
- 518 m above ground
- 0-6 km bulk shear
- 42 kt
- 0-1 km storm-relative helicity
- 88 m²/s²
- 0-3 km storm-relative helicity
- 148 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 TTAA00 KILM 081109 FFWILM NCC019-129-141-SCC043-051-081415- BULLETIN - EAS ACTIVATION REQUESTED FLASH FLOOD WARNING NATIONAL WEATHER SERVICE WILMINGTON NC 709 AM EDT TUE OCT 8 1996 THE NATIONAL WEATHER SERVICE IN WILMINGTON HAS ISSUED A FLASH FLOOD WARNING EFFECTIVE UNTIL 1015 AM EDT FOR EVERYONE IN THE FOLLOWING LOCATIONS... IN SOUTHEAST NORTH CAROLINA ...BRUNSWICK COUNTY...NEW HANOVER COUNTY...PENDER COUNTY IN NORTHEAST SOUTH CAROLINA ...HORRY COUNTY...GEORGETOWN COUNTY AT 700 AM EDT...WILMINGTON DOPPLER RADAR SHOWED RAINFALL ESTIMATES OF 2 3 INCHES IN ONE HOURS TIME. THERE HAVE BEEN NUMEROUS REPORTS OF FLOODING WITH ROADS BECOMING IMPASSABLE. HEAVY RAIN WILL CONTINUE INTO THE MID MORNING ADDING TO FLOODING PROBLEMS. DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS SAFELY. VEHICLES CAUGHT IN RISING WATER SHOULD BE ABANDONED QUICKLY. MOVE T2O HIGHER GROUND. HEWITT
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wilmington, NC wrote its last area forecast discussion before this flash flood warning went out at Oct 8, 2:45 AM EDT, 4 hours 24 minutes earlier.
Area forecast discussion, Oct 8, 2:45 AM EDT, 4 hours 24 minutes before
AREA FORECAST DISCUSSION ...UPDATED...
NATIONAL WEATHER SERVICE WILMINGTON NC
244 AM EDT TUE OCT 8 1996
RAH/CAE: PRVS FCST OK ATTM XCPT MAYB BUMP TEMPS DOWN A CAT IN SE NC.
TOR WTCH OUT FOR MOST OF CWA. FFA LUKS GUD. CWF: KP GALES A FLYG FOR NC
CST WTRS. TROP STM WRNG OK FOR THIS MRNG IN SC WTRS.
DISC: WL B BRIEF AS THGS STARTG TO GET GET BUSY ON RDR. STARTG TO SEE
SOME KIND OF SHEAR ZONE IN SE NC ON 88D. LATEST SFC ANAL HAD STM INLAND
NR JAX FL MOVG NEWD. 00Z MDLS APPR TO B SLOW W/SYSM. ETA/AVN FURTHER W
THAN NGM. NGM FURTHER E TRAK MGT B RGT IDEA. W/THETA E RDG SETTG UP ALG
THE CST...SYSMS TEND TO FOLLOW RDG. GRIDDED DATA WAS SHOWG GUD THETA E
ADVECTION W/DECENT DIR/SPD SHEAR. VERY STG UVM ACCORDG TO GRIDDED DATA
THRU 12Z. LOW TOPPED CONVECTION CUD HAVE TORNADOES SPIN OUT ANYTIME AS
SYSM CONTS TO HEAD NEWD & CSTL TROF MIGRATES EWD. WW 1072 TIL 9AM. NE
WNDS TRYG TO GO ARND TO E HERE @ ILM WCH WUD TEND TO INDICATE CSTL FNT
MOVG TWD CST. NE TRAK OF SYSM CUD INHIBIT CSTL FNT FM COMG TOO FAR
INLAND. STARTG TO SEE 40 MPH WNDS ALG SOME CSTL LOCATIONS. SOME POWER
SURGES BEING REPORTED. HVY R BANDS ALRDY COMG INLAND. FLDG PROBS ALMOST
A GIVEN. AS SYSM RACES N OF CWA...THGS WL B IMPROVG BY LATR THIS AFTN
OR ERLY EVNG. CLRG SKIES BY LATE EVNG. PREFER TO STAY CLOSE TO FAN ON
MAX TEMPS TDY. WL AVG FAN/FWC ON TEMPS. LIKE FWC POPS. EXTRA PERSONNEL
ARRIVG ERLY THIS MRNG.
CSTL WTRS: WNDS AVGG 25-30 KTS W/E DIR. SEAS OF 8-10 FT. SOME CSTL FLDG
CSTL FLDG PSBL THIS MRNG. PER AFDMHX...FLDG MGT NOT B TOO GREAT DUE TO
LOW TIDE. GALE FORCE WNDS SHUD ARRIVE THIS MRNG. TROP STM WRNG CUD PROB
COME DOWN AFT 8 AM FOR S OF LTLE RVR. WL SEE HOW TPC FEELS.
MY CCF N&MBRS: ILM 074/061 078/055 071 09+30
FLO 070/055 077/052 070 09+20
THANX TO MPD(CAE) & RF(MHX) FOR COORD CALLS. TRY TO ENJOY THE DAY!.
...UPDATED TO ADD INFO...
JOEThe office that day
Everything else NWS Wilmington, NC issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Oct 8, 4:09 AM EDT | Flash Flood Warning | ILM | New Hanover | 3 hr |
| Oct 8, 6:04 AM EDT | Flash Flood Warning | ILM | Brunswick | 3 hr |
| Oct 8, 6:08 AM EDT | Severe Thunderstorm Warning | ILM | Brunswick | 52 min |
| Oct 8, 6:20 AM EDT | Severe Thunderstorm Warning | ILM | Columbus | 50 min |
| Oct 8, 6:48 AM EDT | Severe Thunderstorm Warning | ILM | Pender | 42 min |
| Oct 8, 6:52 AM EDT | Tornado Warning | ILM | Brunswick | 53 min |
| Oct 8, 7:09 AM EDT | Flash Flood Warning | ILM | Brunswick | 3 hr |
| Oct 8, 7:35 AM EDT | Tornado Warning | ILM | New Hanover, Pender | 25 min |
| Oct 8, 8:09 AM EDT | Flash Flood Warning | ILM | Bladen, Columbus | 3 hr |
Nearby
Flash Flood Warnings in North Carolina, 1996Every flash flood warning in 1996
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.